Temporal association as a prerequisite factor of valsartan-induced lithium toxicity
Article first published online: 23 DEC 2013
© 2013 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd
Volume 16, Issue 6, pages 662–666, September 2014
How to Cite
Temporal association as a prerequisite factor of valsartan-induced lithium toxicity. Bipolar Disord 2014: 16: 662–666. © 2013 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd., .
- Issue published online: 28 AUG 2014
- Article first published online: 23 DEC 2013
- Manuscript Accepted: 17 SEP 2013
- Manuscript Received: 28 MAR 2013
- angiotensin-converting enzyme;
- angiotensin receptor blockers;
Lithium is often the mood stabilizer of choice for the treatment of type I bipolar disorder. However, side effects as well as the narrow therapeutic dosing range often complicate its use. Lithium toxicity can be fatal and its serum level needs to be closely monitored, especially at the time of introduction and titration, or whenever combined with potentially interacting drugs, such as inhibitors of angiotensin-converting enzyme (ACE-I) or angiotensin receptor 1 (AT1) blockers. ACE-I and AT1 blockers can increase serum lithium levels, leading to acute lithium toxicity upon their introduction or titration.
Here, we report a case of lithium toxicity during concomitant treatment with valsartan, an AT1 blocker, in a patient who previously displayed a stable serum lithium level. The patient was observed for a few weeks and the serum lithium concentration was measured regularly.
In contrast to previous reports, the toxicity in our patient occurred not upon introduction or titration of lithium or valsartan but after subtle modifications in daily dosing schedule for lithium. Just before the onset of toxicity, lithium had been split into two doses, whereby half of the lithium daily dose was administrated concomitantly with valsartan. We presumed that this combination had led to simultaneous concentration peaks of valsartan and lithium, promoting lithium retention within a sharp time window.
Our observation points to the need for caution not only during the introduction and titration of ACE-I/AT1 blockers in lithium-treated patients, but also whenever the temporal pattern of drug administration is modified.